Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 36, NWS Lincoln, IL

May 2, 1998DeWitt County, McLean County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 2, 1998, 8:44 PM CDT for DeWitt County, McLean County, Illinois. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 2, 1998, 8:44 PM CDT (01:44 UTC)
Expired
May 2, 1998, 9:45 PM CDT
In force
61 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties DeWitt County, IL, McLean County, IL

The radar

The Lincoln radar (KILX), 44 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 8:55 PM CDTHail 1Wapella, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

298 
WUUS1 KSPI 030146 RRA
SVRSPI
ILC039-113-030245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
844 PM CDT SAT MAY 2 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN DE WITT COUNTY IN CENTRAL ILLINOIS
  SOUTHERN MCLEAN COUNTY IN CENTRAL ILLINOIS


* UNTIL 945 PM CDT

* AT 840 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  12 MILES SOUTH OF BLOOMINGTON NEAR THE DEWITT/MCLEAN COUNTY LINE...
  MOVING EAST AT 35 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  HEYWORTH
  WAPELLA

THIS STORM HAS A HISTORY OF PRODUCING HAIL TO ONE INCH DIAMETER.

THIS STORM WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME.

FRIEDERS


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 1:05 PM CDT, 7 hours 39 minutes earlier.

Area forecast discussion, May 2, 1:05 PM CDT, 7 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
105 PM CDT SAT MAY 2 1998

FIRST BAND OF SHRA/TSRA AHD OF MID LVL LOW/COLD POOL WILL BE APPCHG
PIA/SPI BY 19Z...AND INTO ERN IL BY ERLY THIS EVE. 17Z ADAP INDICATES
MORE INSTABILITY IN ERN IL...WHILE SFC OBS SHOW DEW PTS APPCHG 60.
XPCT THE STORMS TO INCRS IN INTENSITY AS THEY MOVE EAST OF BMI-DEC LINE
LATE THIS AFTN/THIS EVE. ADDITIONAL SHRA/TSRA XPCTD TO DEVELOP LATE
THIS AFTN IN ERN IA/NRN MO AS A RESULT OF APPCHG COLD CORE/STEEP LAPSE
RATES. THESE SHOULD DECRS BEFORE THEY REACH CENT IL...BUT LINGERING
SCTD SHRA NOT OUT OF THE QUESTION FOR ERLY TONIGHT. OVERNIGHT XPCT
MOSTLY CLOUDY COND WITH TEMPS ARND 50.

MAY SEE SOME BRIEF SUNSHINE SUNDAY MORNING...BUT THIS WILL FILL BACK IN
RAPIDLY AS THE COLD CORE UPR LOW MOVES TO OUR SOUTH AND EAST. SCTD
SHRA/TSRA XPCTD ONCE AGAIN IN THE AFTN/EVE HOURS INVOF UPR LOW AND
STEEP 700-500MB LAPSE RATES NEAR 7 DEG C/KM.

PIA   50/67  45
SPI   50/67  46
DEC   50/67  56
CMI   50/66  67
LWV   53/70  77

MILLER

In the hours before

Local storm report, May 2, 5:28 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
528 PM CDT SAT MAY 2 1998

TIME (CDT) ...CITY/LOCATION...       ST   ...EVENT/REMARKS...
DATE       ...COUNTY LOCATION...

0325 PM    ALTAMONT                  IL   0.75 INCH HAIL
05/02/98   EFFINGHAM                      REPORTED BY STATE POLICE

0342 PM    TOLONO                    IL   TORNADO
05/02/98   CHAMPAIGN                      BRIEFLY TOUCHED DOWN IN AN
                                          OPEN FIELD...NO DAMAGE.
                                          REPORTED BY COUNTY ESDA

MILLER
Local storm report, May 2, 5:28 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
528 PM CDT SAT MAY 2 1998

TIME (CDT) ...CITY/LOCATION...       ST   ...EVENT/REMARKS...
DATE       ...COUNTY LOCATION...

0325 PM    ALTAMONT                  IL   0.75 INCH HAIL
05/02/98   EFFINGHAM                      REPORTED BY STATE POLICE

0342 PM    TOLONO                    IL   TORNADO
05/02/98   CHAMPAIGN                      BRIEFLY TOUCHED DOWN IN AN
                                          OPEN FIELD...NO DAMAGE.
                                          REPORTED BY COUNTY ESDA

MILLER
Special weather statement, May 2, 5:49 PM CDT, 2 hours 55 minutes before
ILZ066-067-071-022320-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
549 PM CDT SAT MAY 2 1998

...SEVERE THUNDERSTORM WATCH CANCELLATION...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFZFECT UNTIL 7 PM CDT
HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

EFFINGHAM...CLAY AND JASPER.

ADDITIONAL SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS EVENING
AND OVERNIGHT...BUT SEVERE WEATHER IS NOT ANTICIPATED.

MILLER
Special weather statement, May 2, 5:49 PM CDT, 2 hours 55 minutes before
ILZ066-067-071-022320-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
549 PM CDT SAT MAY 2 1998

...SEVERE THUNDERSTORM WATCH CANCELLATION...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFZFECT UNTIL 7 PM CDT
HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

EFFINGHAM...CLAY AND JASPER.

ADDITIONAL SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS EVENING
AND OVERNIGHT...BUT SEVERE WEATHER IS NOT ANTICIPATED.

MILLER
Special weather statement, May 2, 6:18 PM CDT, 2 hours 26 minutes before
ILZ068-072-073-022355-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
618 PM CDT SAT MAY 2 1998

...SEVERE THUNDERSTORM WATCH CANCELLATION...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 7 PM CDT
HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

CRAWFORD...RICHLAND AND LAWRENCE.

ADDITIONAL SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS EVENING
AND OVERNIGHT...BUT SEVERE WEATHER IS NOT ANTICIPATED.

MILLER
Special weather statement, May 2, 6:18 PM CDT, 2 hours 26 minutes before
ILZ068-072-073-022355-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
618 PM CDT SAT MAY 2 1998

...SEVERE THUNDERSTORM WATCH CANCELLATION...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 7 PM CDT
HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

CRAWFORD...RICHLAND AND LAWRENCE.

ADDITIONAL SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS EVENING
AND OVERNIGHT...BUT SEVERE WEATHER IS NOT ANTICIPATED.

MILLER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:51 PM CDTSevere Thunderstorm WarningILXDeWitt, Logan54 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.